Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Wilmington, OH

July 19, 2020Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 19, 2020, 5:48 PM EDT for Licking County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 5:48 PM EDT (21:48 UTC)
Expired
Jul 19, 2020, 6:15 PM EDT
In force
27 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Licking County, OH

The radar

The Cincinnati radar (KILN), 145 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:16 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS51 KILN 192148
SVRILN
OHC089-192215-
/O.NEW.KILN.SV.W.0182.200719T2148Z-200719T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
548 PM EDT Sun Jul 19 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Licking County in central Ohio...

* Until 615 PM EDT.

* At 548 PM EDT, a severe thunderstorm was located near Thornport,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Gratiot and Brownsville. 

This includes I-70 in Ohio between mile markers 134 and 142, and near
mile marker 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3996 8220 3995 8220 3995 8223 3991 8223
      3992 8240 3993 8240 4000 8241 4004 8219
TIME...MOT...LOC 2148Z 266DEG 25KT 3995 8230 

HAIL...<.75IN
WIND...60MPH
 
$$

KC
1 follow-up statement
457 
WWUS51 KILN 192200
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
600 PM EDT Sun Jul 19 2020

OHC089-192215-
/O.CON.KILN.SV.W.0182.000000T0000Z-200719T2215Z/
Licking OH-
600 PM EDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN LICKING COUNTY...

At 600 PM EDT, a severe thunderstorm was located 9 miles west of
Zanesville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Gratiot and Brownsville. 

This includes I-70 in Ohio between mile markers 135 and 142, and near
mile marker 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3996 8220 3995 8220 3995 8223 3991 8223
      3992 8240 3993 8240 4003 8224 4004 8219
TIME...MOT...LOC 2200Z 266DEG 25KT 3996 8219 

HAIL...<.75IN
WIND...60MPH
 
$$

KC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:51 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 19, 3:51 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
351 PM EDT Sun Jul 19 2020

.SYNOPSIS...
Hot and humid conditions will fuel thunderstorms ahead of a cold
front that slips south across the area overnight. The boundary
will stall in Kentucky on Monday keeping a chance of storms for
the region.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Upper air is characterized by an expansive ridge from the
southern Plains through the southeast with a band of westerlies
through the Great Lakes.

Hot and humid conditions have continued today with temperatures
in the lower and middle 90s. These hot temperatures combined
with high humidities have result in max heat index values of
100 to 105. A heat advisory continues for the area thru 8 pm.

Westerlies across the Great Lakes will drop a little south as a
shortwave passes thru the area. An associated surface cold
front will slip south into northern Ohio this evening. Strong
instability has develop ahead of the front this with SB CAPE
values of 3500-4000 J/KG. DCAPE values of 800 to 1000 J/KG will
support some strong to damaging winds. The best threat for these
winds will be early this evening across the northwest where
bulk shear is about 20 kts. Also, orientation of storms to 0-3km
shear axis becomes less favorable as storms lay out more east-
west...further south. Have continued likely pops early across
the north and then chance pops across the remainder of the area.

Mild temperatures overnight with lows of 70 to 75.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The front to stall out near the Ohio River on Monday. Airmass to
destabilize with aftn SBCAPE values of 2500-3000 J/KG expected
along and south of the Ohio River. This instability will fuel
the development of storms in ILN/s southern counties. Shear will
be marginal with bulk shear near 20 kts. A few of the storms may
produce strong to damaging winds but since shear is marginal do
not expect much in the way of storm organization.

Highs will be a little cooler, ranging from the upper 80s to
lower 90s. Maximum heat indices will be in the upper 90s across
ILN/s southern FA, so will continue the mention in the HWO.

Diurnally driven storms expected to diminish in coverage and
intensity Monday evening, but the front will continue to be a
focus for a spotty shower or storm overnight. Mild temperatures
to continue Monday night with lows from the upper 60s north to
the lower 70s south.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A slow moving boundary developing along a westerly flow aloft will
be the focus for thunderstorm formation for the first few days of
the long term. The undulating boundary will be enhanced by pockets
of short wave energy, producing the likelihood for afternoon and
evening thunderstorms Tuesday through Thursday. The slow moving
nature of the boundary coupled with relatively weak winds aloft and
an airmass containing 1.6 to 1.8 inches PWAT may result in heavy
downpours, though flooding will be mitigated by moderate drought
conditions in place over parts of the area.

A vast bubble of high pressure in the upper atmosphere is forecast
to bring an end to widespread organized convection for Friday
through Sunday. Even under 500mb heights in excess of 5940 meters,
isolated to scattered thunderstorms may still occur in an unstable
airmass, especially on Sunday when a short wave rounding the upper
ridge could aid storm development.

Above normal geopotential heights through the period signal a
continuation of above normal temperatures. Highs are expected to be
in the upper 80s to lower 90s each day.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Thunderstorms will continue to develop ahead of a southward
advancing cold front this aftn in the strong instability axis.
Have a tempo period for thunderstorms across the northern TAF
sites late this aftn into the early evening. As the storms
push south into a less favorable environment expect the
intensity and coverage of storms to decrease. Therefore, have
limited mention of thunder to VCTS at KCVG and KLUK.

With pcpn ending by late evening...expect generally VFR
conditions thru the night into Monday. The exception is being
some brief MVFR vsby restriction in fog at KLUK valley location
toward sunrise.

On Monday, isolated to scattered convection will be possible
across the south as front lingers in the area. Have omitted any
mention of thunder due to limited coverage.

Southwest winds will gust up to 25 kts this afternoon and then
become west-nw at less than 10 kts overnight.

OUTLOOK...Thunderstorms possible at times Monday through
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Jul 19, 4:46 AM EDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
446 AM EDT Sun Jul 19 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-072-074-
200900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Clinton-Hocking-
446 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms will be possible late this afternoon and
evening. A few of the storms may be strong to severe. The main threat
will be damaging winds. Large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

INZ073>075-080-KYZ089>100-OHZ070-071-073-077>082-088-200900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Butler-
Warren-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
446 AM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms will be possible late this afternoon and
evening. A few of the storms may be strong to severe. The main threat
will be damaging winds. Large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat Indices will range between 95 and 100 degrees Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, Jul 19, 5:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     KTZR BOLTON FIELD       39.90N 83.14W
07/19/2020  M47 MPH          FRANKLIN           OH   AWOS

&&

JEG
Local storm report, Jul 19, 5:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     2 SSE WILMINGTON        39.42N 83.82W
07/19/2020  M46 MPH          CLINTON            OH   OFFICIAL NWS OBS

&&

JEG
Local storm report, Jul 19, 5:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     5 SE BEAVERCREEK        39.69N 83.99W
07/19/2020                   GREENE             OH   PUBLIC

            TREE DOWN ON HOUSE AT END OF HAINES ROAD. SEVERAL TREES
            DOWN ON PROPERTY. TIME ESTIMATED FROM RADAR.

&&

JEG
Special weather statement, Jul 19, 5:40 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
540 PM EDT Sun Jul 19 2020

KYZ090>093-095-096-OHZ071-072-077>080-192230-
Boone KY-Pendleton KY-Kenton KY-Campbell KY-Gallatin KY-Grant KY-
Hamilton OH-Clermont OH-Highland OH-Brown OH-Warren OH-Clinton OH-
540 PM EDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENTON...CAMPBELL...
SOUTHERN BOONE...NORTHERN GRANT...NORTHERN PENDLETON...EASTERN
GALLATIN...SOUTHEASTERN HAMILTON...CLERMONT...CENTRAL BROWN...
SOUTHEASTERN WARREN...SOUTHWESTERN CLINTON AND WESTERN HIGHLAND
COUNTIES UNTIL 630 PM EDT...

At 540 PM EDT, radar indicated strong thunderstorms along a line
extending from near Blanchester to Covington, moving southeast at 35
mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

The wind gusts may occur well ahead of any rain.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Lebanon, Erlanger,
Fort Thomas, Newport, Loveland, Edgewood, Alexandria, Elsmere, Fort
Mitchell, Highland Heights, Milford, Taylor Mill, Fort Wright,
Georgetown, Blanchester and Southgate.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 66 and 77.
 I-71 in Ohio between mile markers 29 and 33.
 I-75 in Kentucky between mile markers 159 and 190.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8477 3888 8478 3892 8486 3915 8434
      3942 8420 3936 8369 3895 8368 3879 8413
      3883 8423 3861 8476
TIME...MOT...LOC 2140Z 305DEG 32KT 3931 8391 3903 8451

KC
Local storm report, Jul 19, 5:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
542 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     6 ESE BEAVERCREEK       39.70N 83.96W
07/19/2020                   GREENE             OH   AMATEUR RADIO

            SIX FOOT HEALTHY TREE SNAPPED AT TRUNK, BLOCKING
            DAYTON-XENIA ROAD.

&&

JEG
Local storm report, Jul 19, 5:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 ENE HARBOR HILLS      39.94N 82.41W
07/19/2020                   LICKING            OH   TRAINED SPOTTER

            TREES DOWN ALONG I-70. TIME ESTIMATED FROM RADAR.

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:16 PM EDTSpecial Weather StatementILNChampaign29 min
Jul 19, 3:30 PM EDTSpecial Weather StatementILNDarke, Shelby30 min
Jul 19, 3:32 PM EDTSpecial Weather StatementILNDelaware28 min
Jul 19, 3:38 PM EDTSevere Thunderstorm WarningILNDarke, Miami, Shelby37 min
Jul 19, 3:55 PM EDTSevere Thunderstorm WarningILNChampaign, Logan, Miami, Shelby50 min
Jul 19, 3:57 PM EDTSpecial Weather StatementILNFranklin33 min
Jul 19, 4:01 PM EDTSpecial Weather StatementILNMiami, Preble44 min
Jul 19, 4:31 PM EDTSpecial Weather StatementILNChampaign, Union44 min
Jul 19, 4:35 PM EDTSpecial Weather StatementILNMontgomery25 min
Jul 19, 4:38 PM EDTSpecial Weather StatementILNClark37 min
Jul 19, 4:44 PM EDTSpecial Weather StatementILNButler, Montgomery, Preble46 min
Jul 19, 4:48 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene, Montgomery, Warren27 min
Jul 19, 4:56 PM EDTSevere Thunderstorm WarningILNButler, Greene, Montgomery, Warren49 min
Jul 19, 5:06 PM EDTSpecial Weather StatementILNFranklin24 min
Jul 19, 5:09 PM EDTSpecial Weather StatementILNHamilton, Warren51 min
Jul 19, 5:15 PM EDTSevere Thunderstorm WarningILNClark, Clinton, Fayette, Greene, Madison, Warren45 min
Jul 19, 5:16 PM EDTSevere Thunderstorm WarningILNHamilton44 min
Jul 19, 5:22 PM EDTSpecial Weather StatementILNFranklin, Licking38 min
Jul 19, 5:38 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland, Ross52 min
Jul 19, 5:40 PM EDTSpecial Weather StatementILNBrown, Clermont50 min
Jul 19, 5:50 PM EDTSpecial Weather StatementILNFairfield, Fayette, Pickaway40 min
Jul 19, 6:04 PM EDTSpecial Weather StatementILNHighland, Pike, Ross41 min
Jul 19, 6:25 PM EDTSpecial Weather StatementILNHocking50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.